NAMS issues new guidance on vulvovaginal atrophy
Symptoms of vulvovaginal atrophy (VVA), such as lack of lubrication, irritated tissues, painful urination, and pain with intercourse, affect as many as 45% of women after menopause. That's according to The North American Menopause Society (NAMS), which today published new guidance for diagnosing and treating VVA. The Society's Position Statement "Management of Vulvovaginal Atrophy" appears in the September issue of Menopause.
"The symptoms of VVA can significantly impair women's quality of life and relationships, yet few women whose lives are affected get help. This new Position Statement gives clinicians the information they need to address these problems," says Margery Gass, MD, the Society's Executive Director.
The Position Statement explains that bothersome symptoms can be treated successfully, and many treatments are available, ranging from over-the-counter products to prescription hormonal and nonhormonal products. Which therapy to use depends on how severe the symptoms are, whether the therapy is safe and effective for the individual woman, and what she prefers.
Simple vaginal lubricants and moisturizers along with regular intercourse (or use of vaginal dilators) can be effective and are considered first-line therapy by NAMS. When these are not effective, estrogen, either applied locally or as part of systemic hormone therapy, remains the therapeutic standard. A nonhormonal option, the selective estrogen-receptor modulator ospemifene, was recently approved for moderate to severe painful intercourse.
For hormonal therapy, low-dose vaginal estrogen is the preferred approach when VVA symptoms are the only bothersome menopausal symptoms a woman has. Generally, women who use a vaginal estrogen do not need to take a progestogen to protect the uterus if they have not had a hysterectomy.
For a woman who is a survivor of breast or endometrial cancer, the choice of treatment depends on her preferences, needs, understanding of potential risks, and consultation with her oncologist.